Advertisement

What should I do if I think I have priapism?

Dr. Mehmet Oz, MD
Cardiology (Cardiovascular Disease)
The purpose of using erectile dysfunction medication is to get an erection. But If you think you have priapism, a possible side effect from erectile dysfunction medications, call your doctor or seek immediate emergency care. Priapism refers to an erection which is painful or lasts more than four hours. An erection that lasts more than four hours can harm your penis and affect your ability to have erections in the future.
Priapism is the medical term for an erection persists several hours after, or is unrelated to, sexual stimulation. This painful condition is a potential side effect of medications that treat erectile dysfunction (ED). If you experience an erection that lasts more than four hours after taking Viagra (sildenafil), Cialis (tadalafil), or Levitra (vardenafil) get immediate medical help to avoid scarring and permanent ED. Do not try to “wait it out” or to treat the condition on your own. 

Continue Learning about Penis Disorders

Should I talk to my doctor about my penis disorders symptoms?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
If you have any symptoms that you think may be caused by a penis disorder, you should talk to your d...
More Answers
What are the complications of an erection lasting more than four hours?
Madeleine M. Castellanos, MDMadeleine M. Castellanos, MD
We all know the commercials that warn about getting medical attention for an erection lasting mo...
More Answers
How can penis disorders affect my sex life?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
Penis disorders may have an impact on your sex life, especially if the condition is left untreated. ...
More Answers
What are penis disorders?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
There are many different disorders that may affect the penis. Depending on the specific problem, pen...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.